A CLINICO-ETIOLOGICAL STUDY OF ADVERSE CUTANEOUS DRUG REACTIONS AT TERTIARY CARE CENTER IN SOUTH INDIA
Keywords:Adverse, Cutaneous, Drug reactions
Objective: The objective of the study was to study the most common aetiology, different clinical manifestations of adverse cutaneous drug reactions (ACDR), and to assess the association of morphological cutaneous pattern of ACDR and etiological group of drugs.
Methods: A cross-sectional, observational study was carried out at dermatological department of a large tertiary care center in Southern India. All clinically suspected ACDRs due to allopathic drugs, presented during two year period of all age groups and both sex were included in the study. A written informed consent was taken from patients and data were collected by means of pre-tested Performa including detailed clinical history, examination and relevant laboratory investigations. SPSS (Version 23.0) was used to obtain the results.
Results: About 46% were between age group of 19–40 years. Majority were female (54%). 59% had generalized lesions, 98% had cutaneous manifestations, and 30% had mucous involvement. Itching was the most common presenting feature (48%). However, only 6% patients were asymptomatic. Most common etiological group of drugs responsible for ACDRs are antibiotics (27%) and NSAIDs (19%) pointing toward its rampant use with and without prescription. Among the Antibiotics, Ciprofloxacin was noted to be the most common responsible for ACDR. Diclofenac was found be the most common NSAID followed by Ibuprofen and Ketorolac. Majority of ACDRs, that is, 72% comprised of probable ACDRsas per “Naranjo’s algorithm.” The most common type of lesions observed was plaques (29%), macules (19%), papules (6%), and edema (6%). A predominant pattern of correlation was noted between antibiotics and erythematous drug eruption, SJS, vasculitis, erythroderma, and AGEP. The most common clinical pattern of ACDR observed was Urticaria (19%), Fixed Drug Eruption (13%), Erythema Multiforme (9%), and Lichenoid drug eruption (8%).
Conclusion: The significance of this study was to study the profile of ACDR and to emphasize the awareness to the health-care providers on vigilant monitoring of ADRs and promptly reporting the same to prevent the occurrence of reactions in the vulnerable population. A systemic comprehensive monitoring and documentation of ADRs can curtail many untoward reactions in patient care and will lead to an effective drug administration. More studies are essential to create awareness of possible ACDR and to assist in the early recognition which, in turn, aids in the implementation of effective drug safety measures.
Nayak S, Acharjya B. Adverse cutaneous drug reaction. Indian J Dermatol 2008;53:2-8. doi: 10.4103/0019-5154.39732, PMID 19967009
French LE, Prins C. Erythema multiforme, Stevens-Johnson syndrome and toxic epidermal necrolysis. In: Bolognia JL, Jorrizo JL, Schaffer JV, editors Dermatology. 3rd ed., Vol. 3. New York: Elsevier; 2013. p. 319-34.
IADVL (Indian Association of Dermatologists, Venereologists and Leprologists). Textbook of Dermatology. 4th ed., Vol. 3. Bhalani Publishing House: IADVL; 2015. p. 2344-6.
LiverTox. Adverse drug reaction probability scale (Naranjo) in drug induced liver injury. In: Clinical and Research Information on Drug- Induced Liver Injury. Bethesda: National Institute of Diabetes and Digestive and Kidney Diseases; 2012. Available from: https://www. ncbi.nlm.nih.gov/books/NBK548069/. [Last assessed on 2020 Feb 01; Last updated on 2019 May 04].
Raja S, Januna RR, Kala P Pattern of adverse drug reactions in a tertiary care teaching hospital: A cross-sectional study. Asian J Pharm Clin Res 2017;10:170-3.
Saravanan SS, Kavitha P, Ponnuswamy TK. Patterns of adversevreactions in the medical intensive care unit of an Indian tertiary care hospital. Int J Pharm Biol Arch 2014;5:64-8.
Syed Hussain F, Sathyanarayanan V, Jamuna Rani R. Analysis of adverse drug reactions encountered in a tertiary care hospital: a cross sectional study. Int J Basic Clin Pharmacol 2018;7:1164-8.
Patel TK, Thakkar SH, Sharma D. Cutaneous adverse drug reactions in Indian population: A systematic review. Indian Dermatol Online J 2014;5:S76-86. doi: 10.4103/2229-5178.146165
Mahatme N, Narasimharao R. Astudy of clinical patterns and causative agents of adverse cutaneous drug reactions. Indian J Drugs Dermatol 2016;2:13-8. doi: 10.4103/2455-3972.184088
Li LF, Ma C. Epidemiological study of severe cutaneous adverse drug reactions in a city district of China. Clin Exp Dermatol 2006;31:642-7. doi: 10.1111/j.1365-2230.2006.02185.x, PMID 16901302
Ding WY, Lee CK, Choon SE. Cutaneous adverse drug reactions seen in a tertiary hospital in Johor, Malaysia. Int J Dermatol 2010;49:834-41. doi: 10.1111/j.1365-4632.2010.04481.x, PMID 20618508
Choon SE, Lai NM. An epidemiological and clinical analysis of cutaneous adverse drug reactions seen in a tertiary hospital in Johor, Malaysia. Indian J Dermatol Venereol Leprol 2012;78:734-9. doi: 10.4103/0378-6323.102367, PMID 23075643
Naldi L, Conforti A, Venegoni M, Troncon MG, Caputi A, Ghiotto E, et al. Cutaneous reactions to drugs. An analysis of spontaneous reports in four Italian regions. Br J Clin Pharmacol 1999;48:839-46. doi: 10.1046/j.1365-2125.1999.00096.x, PMID 10594488
Borch JE, Andersen KE, Bindslev-Jensen C. Cutaneous adverse drug reactions seen at a university hospital department of dermatology. Acta Derm Venereol 2006;86:523-7. doi: 10.2340/00015555-0153, PMID 17106600
Akpinar F, Dervis E. Drug eruptions: An 8-year study including 106 inpatients at a dermatology clinic in Turkey. Indian J Dermatol 2012;57:194-8. doi: 10.4103/0019-5154.96191, PMID 22707770
Nandha R, Gupta A, Hashmi A. Cutaneous adverse drug reactions in a tertiary care teaching hospital: A North Indian perspective. Int J Appl Basic Med Res 2011;1:50-3. doi: 10.4103/2229-516X.81982, PMID 23776774
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45. doi: 10.1038/clpt.1981.154, PMID 7249508
Pudukadan D, Thappa DM. Adverse cutaneous drug reactions: Clinical pattern and causative agents in a tertiary care center in South India. Indian J Dermatol Venereol Leprol 2004;70:20-4. PMID 17642552
Census of India: Age Structure and Marital Status. Available from: http://www.censusindia.gov.in/Census-And-You/age-structure-andmarital-status.aspx. [Last accessed on 2013 Jul 18].
Shrivastava MP, Chaudhari HV, Dakhale GN, Hiware SK, Solanke BP, Shinde A. Adverse drug reactions related to the use of non-steroidal anti-inflammatory drugs: Results of spontaneous reporting from central India. J Indian Med Assoc 2013;111:99-102, 106. PMID 24003566
Al-Raaie F, Banodkar DD. Epidemiological study of cutaneous adverse drug reactions in oman. Oman Med J 2008;23:21-7. PMID 22567204
Zhong H, Zhou Z, Wang H, Niu J, Chen W, Song Z, et al. Prevalence of cutaneous adverse drug reactions in Southwest China: An 11-year retrospective survey on in-patients of a dermatology ward. Dermatitis 2012;23:81-5. doi: 10.1097/DER.0b013e31823d1aae, PMID 22653124
Patel TK, Barvaliya MJ, Sharma D, Tripathi C. A systematic review of the drug-induced Stevens-Johnson syndrome and toxic epidermal necrolysis in Indian population. Indian J Dermatol Venereol Leprol 2013;79:389-98. doi: 10.4103/0378-6323.110749, PMID 23619444
Mockenhaupt M, Viboud C, Dunant A, Naldi L, Halevy S, Bouwes Bavinck JN, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: Assessment of medication risks with emphasis on recently marketed drugs. The EuroSCAR-study. J Invest Dermatol 2008;128:35- 44. doi: 10.1038/sj.jid.5701033, PMID 17805350
Alfirevic A, Pirmohamed M. Drug induced hypersensitivity and the HLA complex. Pharmaceuticals 2011;4:69-90. doi: 10.3390/ph4010069
McCormack M, Alfirevic A, Bourgeois S, Farrell JJ, Kasperavičiūtė D, Carrington M, et al. HLA-A*3101 and carbamazepine-induced hypersensitivity reactions in Europeans. N Engl J Med 2011;364:1134-43. doi: 10.1056/NEJMoa1013297, PMID 21428769
Wang XQ, Lang SY, Shi XB, Tian HJ, Wang RF, Yang F. Cross-reactivity of skin rashes with current antiepileptic drugs in Chinese population. Seizure 2010;19:562-6. doi: 10.1016/j.seizure.2010.09.003, PMID 20888266
Hung SI, Chung WH, Liu ZS, Chen CH, Hsih MS, Hui RC, et al. Common risk allele in aromatic antiepileptic-drug induced Stevens- Johnson syndrome and toxic epidermal necrolysis in Han Chinese. Pharmacogenomics 2010;11:349-56. doi: 10.2217/pgs.09.162, PMID 20235791.
Svensson CK, Cowen EW, Gaspari AA. Cutaneous drug reactions. Pharmacol Rev 2001;53:357-79. PMID 11546834
Dean L, Kane M. Allopurinol Therapy and HLA-B*58:01 Genotype. In: Pratt VM, Scott SA, Pirmohamed M, et al., eds. Medical Genetics Summaries. Bethesda (MD): National Center for Biotechnology Information (US); March 26, 2013.
Mahatme N, Narasimharao R. A study of clinical patterns and causative agents of adverse cutaneous drug reactions. Indian J Drugs Dermatol 2016;2:13-8. doi: 10.4103/2455-3972.184088
Jose J, Rao PG, Jimmy B. Adverse drug reactions to fluoroquinolone antibiotics- analysis of reports received in a tertiary care hospital. Int J Risk Saf Med 2008;20:169-80. doi: 10.3233/JRS-2008-0441
How to Cite
Copyright (c) 2022 Ravishekar N Hiremath
This work is licensed under a Creative Commons Attribution 4.0 International License.
The publication is licensed under CC By and is open access. Copyright is with author and allowed to retain publishing rights without restrictions.